Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 9, NWS Topeka, KS

May 4, 1999Pottawatomie County, Kansas

NWS Topeka, KS issued this tornado warning at May 4, 1999, 5:52 PM CDT for Pottawatomie County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1999, 5:52 PM CDT (22:52 UTC)
Expired
May 4, 1999, 6:35 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 042254
TORTOP
KSC149-161-042330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  CENTRAL RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 635 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 7 MILES SOUTH OF
  RILEY...OR ABOUT 12 MILES NORTH OF JUNCTION CITY...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  TUTTLE CREEK LAKE
  KEATS
  OLSBURG

IF IN MOBILE HOMES OR VEHICLES...LEAVE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE TORNADO WARNING FOR NORTHWESTERN GEARY COUNTY HAS BEEN ALLOWED 
TO EXPIRE AS THE STORM HAS MOVED NORTHEAST OUT OF THAT AREA.  

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 4, 2:54 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 4, 2:54 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT TUE MAY 4 1999

SEVERE THREAT THIS EVENING...THEN FLOOD POTENTIAL MAIN FORECAST
CONCERNS.

TORNADIC THUNDERSTORMS OVER CENTRAL KANSAS WERE ROTATING NORTH
AROUND SURFACE LOW CENTERED NORTHWEST OF RUSSELL.  WARM FRONT
EXTENDING THROUGH CENTRAL KANSAS AIDING IN TORNADIC POTENTIAL.
EXPECT THESE STORMS TO CONTINUE ROTATING NORTH INTO NORTH CENTRAL
KANSAS.  AS THE STORMS MOVE FARTHER AWAY FROM THE WARM FRONT EXPECT
TORNADIC POTENTIAL TO DECREASE BUT SEVERE HAIL/WIND STILL POSSIBLE.

FARTHER EAST HEAVY RAIN HAS PUSHED OUT OF EASTERN SECTIONS OF THE
CWA...BUT WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS WERE NOTED ON 88D
ESTIMATES AND ASOS OBS...MAINLY EAST OF A HIAWATHA TO COUNCIL GROVE
LINE.  RIVERS LIKELY TO FLOOD IN THESE AREAS...AND WITH ANY FURTHER
RAIN OVERNIGHT...EXPECT FLOODING POTENTIAL TO INCREASE.  THUS WILL
CONTINUE FLOOD WATCH TONIGHT BUT WILL TRIM WESTERN EDGE A BIT.

SURFACE LOW FORECAST TO MOVE NORTHEAST TONIGHT THEN MEANDER AROUND
THE NORTHERN PLAINS AS UPPER LOW GETS BLOCKED UP BY RIDGING TO THE
EAST AND WEST.  COLD FRONT TO MOVE THROUGH THE CWA OVERNIGHT AS LOW
SHIFTS NORTHEAST.  EXPECT ANOTHER SHOT AT CONVECTION AS THIS FEATURE
MOVES THROUGH HOWEVER DEEPER MOISTURE SHIFTS INTO MISSOURI.

AFTER TONIGHT EXPECT CHANCES FOR PRECIP TO BEGIN TO FADE AS
DRIER/COOLER SURFACE AIR SETTLES IN.  BUT CANT RULE OUT SHOWERS...
ESPECIALLY ON WEDNESDAY...AS SHORTWAVES PIVOT AROUND UPPER LOW.
WILL KEEP PRECIP OUT OF THURSDAY FOR NOW.

TEMPERATURES CERTAINLY WILL BE COOLER AS 850 TEMPS DIP TO 4 TO 6C.
FWC/FAN NUMBERS NOT TOO FAR OFF FROM EACH OTHER SO WILL NOT ARGUE
MUCH.

.TOP...FLOOD WATCH NORTHEAST KANSAS ZONES GENERALLY EAST OF A
       SENECA TO COUNCIL GROVE LINE TONIGHT.

SD

In the hours before

Local storm report, May 4, 3:36 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    3 SW CARLTON              KS    .75 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 3:50 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    2 SW CARLTON              KS    1.25 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 4:04 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    2 N HOLLAND               KS    .75 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 4:30 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    ENTERPRISE                KS    1.75 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 4:54 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    BURDICK                   KS    1.75 INCH HAIL
05/04/99   MORRIS
Local storm report, May 4, 5:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    BURDICK                   KS    WIND DAMAGE
05/04/99   MORRIS

0535 PM    WHITE CITY                KS    1 INCH HAIL
05/04/99   MORRIS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:58 PM CDTSevere Thunderstorm WarningTOPMorris32 min
May 3, 9:23 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee32 min
May 3, 10:18 PM CDTSevere Thunderstorm WarningTOPLyon, Osage27 min
May 3, 10:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee27 min
May 3, 11:07 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
May 4, 3:18 PM CDTTornado WarningTOPDickinson32 min
May 4, 3:48 PM CDTSevere Thunderstorm WarningTOPDickinson42 min
May 4, 4:28 PM CDTTornado WarningTOPDickinson, Geary37 min
May 4, 4:37 PM CDTTornado WarningTOPMorris43 min
May 4, 5:08 PM CDTTornado WarningTOPGeary, Riley32 min
May 4, 5:17 PM CDTTornado WarningTOPGeary, Morris38 min
May 4, 5:49 PM CDTTornado WarningTOPGeary, Riley, Wabaunsee46 min
May 4, 6:30 PM CDTTornado WarningTOPPottawatomie, Wabaunsee30 min
May 4, 6:34 PM CDTTornado WarningTOPMarshall, Pottawatomie41 min
May 4, 6:56 PM CDTTornado WarningTOPJackson, Pottawatomie39 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.